Texas, 2014Flash Flooding in Texas, July 14, 2014
July 14, 2014 · NWS AMA · 2 events in 1 county or zone
The southern Texas Panhandle saw a round of intense rainfall during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The southern Texas Panhandle saw a round of intense rainfall during the afternoon hours of the 14th. A cold front slowly moving southwestward into the Panhandle combined with a shortwave trough rounding the base of a closed low over the Great Lakes set the stage for convection to develop. The 6 PM CST upper air sounding out of Amarillo (Potter County) showed moderate CAPE of 2673 J/kg, 1.30 inches of PWAT, and weak deep layer shear in place across the Panhandle. As storms approached the southern Texas Panhandle from the north, they encountered an outflow from convection over Northwest Texas. The combined forcing of the outflows allowed storms to intensify and slowed the storm motions. The heavier rainfall and increase residence time over the area lead to widespread flash flooding. This flash flooding dissipated quickly once convection moved into Northwest Texas by 10 PM CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 14, 4:56 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 14, 4:56 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
556 PM CDT MON JUL 14 2014
.AVIATION...
FOR THE 00Z TAFS...THUNDERSTORMS ARE MOVING SOUTH ACROSS THE
PANHANDLES THROUGH THE EVENING. HAVE VCTS AT SITES FOR BEST TIMES TO
SEE STORMS WITH TEMPO GROUPS WHEN I THINK STORMS WILL ACTUALLY IMPACT
TERMINALS. AFTER STORMS ROLL THROUGH WINDS DIE DOWN BEFORE THEY SWING
AROUND TO OUT OF THE EAST/SOUTHEAST TOMORROW. AMENDMENTS MAY BE
NEEDED TO HELP NAIL DOWN TIME OF STORMS IMPACTING TAF SITES THROUGH
THE EVENING.
MOULTON
&&
.PREV DISCUSSION... /ISSUED 307 PM CDT MON JUL 14 2014/
DISCUSSION...
TODAY AND TONIGHT...
AN OUTFLOW BOUNDARY IS KICKING OFF STORMS MOSTLY JUST SOUTH OF
RANDALL/ARMSTRONG COUNTIES THIS AFTERNOON IN AN AREA OF ROUGHLY
1500-2000 J/KG MLCAPE. SOME OF THE STORMS MAY SPREAD INTO AREAS LIKE
HEREFORD, BOOTLEG, OR CANYON BUT THE BULK OF THIS AFTERNOON PULSE
ACTIVITY WILL STAY SOUTH AND WEST OF AMARILLO. ANOTHER AREA OF
CONVECTION HAS FIRED IN ERN CO/WRN KS AND IT WILL MOVE S AND E INTO
THE PANHANDLES THIS EVENING. THIS ROUND COULD MOVE THROUGH THE
WESTERN HALF OF THE AREA OVERNIGHT TONIGHT AND HAVE TRENDED BETTER
PRECIP CHANCES THAT DIRECTION FOR THE OVERNIGHT PERIOD.
THREATS-WISE...HEAVY RAIN IS STILL THE BIGGEST THREAT WITH PWATS IN
EXCESS OF 1.5 INCHES AT TIMES, DEEP WARM CLOUD LAYERS, AND GENERALLY
SLOW STORM MOTIONS. HAVE NOT ISSUED A FLASH FLOOD WATCH DUE TO
MOSTLY DRY ANTECEDENT GROUND CONDITIONS AND ISOLATED NATURE OF
EXPECTED HIGHER RAINFALL TOTALS. SUFFICIENT SHEAR EXISTS FOR
ORGANIZED CONVECTION IN THE NRN HALF OF THE AREA THIS EVENING AND
SEVERE CELLS WITH GOLF BALL SIZE HAIL ALREADY REPORTED IN KS ARE
EVIDENCE OF THIS. FCST MLCAPE VALUES OF UPWARDS OF 2000 J/KG WILL
SUPPORT ISOLATED SVR CONVECTION WITH LARGE HAIL AND STRONG GUSTY
WINDS THE MAIN THREATS.
SIMPSON
TOMORROW AND BEYOND...
LOOKS LIKE THE SECONDARY FRONT WILL BE ABLE TO MAKE ITS FINAL PUSH
THROUGH THE AREA AND BRING BELOW NORMAL TEMPERATURES THROUGH THE
REMAINDER OF THE WORK WEEK. ANOTHER ROUND OF STORMS LOOK TO INVADE
THE PANHANDLES FROM THE NORTH, BUT THIS TIME THINK BEST CHANCES WILL
HOLD OFF TILL SUNSET OR LATER. THINK STORMS SHOULD CONGEAL IN
COLORADO/KANSAS AND MOVE THROUGH AT LEAST THE WESTERN PORTIONS OF
THE PANHANDLES OVERNIGHT. AGAIN THINK THE GREATEST THREAT COULD BE
HEAVY RAIN, ESPECIALLY OVER AREAS THAT ALREADY GOT RAIN LAST NIGHT
AND PLACES THAT GET MORE RAIN TONIGHT.
ANOTHER SHORTWAVE WILL MOVE ACROSS NORTHEAST OF THE AREA AND
CONTINUE THE RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT. THINK
BEST CHANCES FOR RAIN WILL BE ON ANY REMNANT BOUNDARIES LEFT IN THE
AREA, WHICH PROBABLY WONT TAKE SHAPE UNTIL THE AT LEAST 24 HOURS
BEFORE WEDNESDAY EVENING. THINK STORMS COULD BE STRONG TO SEVERE
ACROSS PARTS OF THE AREA THIS DAY AS WINDS AT THE SURFACE SHOULD BE
OUT OF THE EAST/SOUTHEAST AND NORTHWEST FLOW ALOFT LEADS TO DECENT
DIRECTIONAL SHEAR. THIS ALONG WITH MODERATE CAPE COULD LEAD TO
ORGANIZED STORMS NEAR THE BOUNDARY. WHILE AT THE MOMENT IT LOOKS
LIKE THE BOUNDARY AND ASSOCIATED STRONG STORMS SHOULD STAY SOUTH OF
US THINGS DEFINITELY COULD CHANGE OVER THE NEXT 24-48 HOURS, SO WE
WILL DEFINITELY HAVE TO KEEP AN EYE ON THIS AS IT IT EVOLVES.
WE WILL SLOWLY DRY OUT STARTING THURSDAY MORNING AS THE BULK OF THE
PRECIPITATION MOVES TO OUR SOUTHEAST AND SOME RIDGING BUILDS IN.
LOOKS LIKE ANOTHER SMALL KICKER OF A SHORTWAVE MIGHT MOVE ACROSS AND
BRING PRECIP NORTHEAST OF THE AREA. AT THE SAME TIME LOOKS LIKE WE WILL
NEAR NORMAL TO ABOVE NORMAL TEMPS AT THE END OF THE PERIOD.
MOULTON
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
19/19
Hazardous weather outlook, Jul 14, 2:19 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON JUL 14 2014
OKZ001>003-TXZ001>020-150900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN TEXAS
PANHANDLE AND OKLAHOMA PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO
70 MPH AND HAIL UP THE SIZE OF PING PONG BALLS WILL BE POSSIBLE WITH
THE STRONGEST STORMS ALONG WITH HEAVY RAINFALL THAT MAY CAUSE
LOCALIZED FLASH FLOODING.
SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE CENTRAL AND
SOUTHERN TEXAS PANHANDLES THROUGH TONIGHT. WIND GUSTS UP TO 55 MPH
AND HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE OFF AND ON TUESDAY THROUGH FRIDAY
NIGHT WITH THE BEST CHANCES FOR STORMS BEING TUESDAY EVENING AND
NIGHT AND WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...BUT WIND GUSTS OF UP TO 55 MPH ALONG WITH
VERY HEAVY RAINFALL AND FLASH FLOODING WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 4:13 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
07/14/2014 M58 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1400587
ABMSpecial weather statement, Jul 14, 4:17 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT MON JUL 14 2014
TXZ001-006-142300-
DALLAM TX-HARTLEY TX-
517 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY AND
SOUTHWESTERN DALLAM COUNTIES UNTIL 600 PM CDT...
AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WARE...OR 19 MILES WEST OF
DALHART...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN HARTLEY AND SOUTHWESTERN DALLAM
COUNTIES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3630 10305 3633 10274 3579 10270 3583 10305
TIME...MOT...LOC 2217Z 346DEG 10KT 3612 10284
CLK
Local storm report, Jul 14, 4:19 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 3 SW DALHART 36.03N 102.55W
07/14/2014 M58 MPH HARTLEY TX ASOS
&&
EVENT NUMBER AMA1400588
ABMSpecial weather statement, Jul 14, 5:05 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT MON JUL 14 2014
TXZ012-013-016>018-142345-
ARMSTRONG TX-CARSON TX-DEAF SMITH TX-POTTER TX-RANDALL TX-
605 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...NORTHERN RANDALL...SOUTHEASTERN POTTER AND
EXTREME EASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF CANYON...MOVING NORTHEAST AT 30
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CANYON... AMARILLO... UMBARGER...
LAKE TANGLEWOOD... TIMBERCREEK CANYON...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 104 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 59 AND 83.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3545 10189 3524 10156 3487 10193 3499 10218
TIME...MOT...LOC 2305Z 206DEG 25KT 3512 10195
CLK
Special weather statement, Jul 14, 5:47 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT MON JUL 14 2014
TXZ011>014-016>019-150030-
ARMSTRONG TX-CARSON TX-DEAF SMITH TX-DONLEY TX-GRAY TX-OLDHAM
TX-POTTER TX-RANDALL TX-
647 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...SOUTHERN CARSON...
RANDALL...SOUTHERN POTTER...SOUTHERN OLDHAM...EXTREME SOUTHWESTERN
GRAY...WESTERN DONLEY AND DEAF SMITH COUNTIES UNTIL 730 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
SIMMS TO 4 MILES WEST OF CANYON TO 7 MILES NORTHWEST OF HOWARDWICK...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HEREFORD... CLARENDON... CLAUDE...
CANYON... AMARILLO... VEGA...
SIMMS... DAWN... LELIA LAKE...
HOWARDWICK... GREENBELT LAKE... WAYSIDE...
WASHBURN... GOODNIGHT... UMBARGER...
PALO DURO CANYON... LAKE TANGLEWOOD... BUFFALO LAKE...
THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 123.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 6 AND 120.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10256 3530 10305 3518 10093 3475 10068
TIME...MOT...LOC 2347Z 329DEG 34KT 3508 10274 3499 10199
3507 10102
CLKLocal storm report, Jul 14, 6:17 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 7 WSW AMARILLO 35.16N 101.94W
07/14/2014 M1.00 INCH RANDALL TX NWS EMPLOYEE
A MIX OF PEA TO QUARTER SIZE HAIL WAS FALLING ALONG
WITH VERY HEAVY RAIN AND STREET FLOODING NEAR 45TH AND
SONCY.
&&
EVENT NUMBER AMA1400589
FENNERFlash Flood, Randall
- When
- July 14, 6:31 PM CST to 9:00 PM CST
- Where
- Randall County, 9.87 mi W of Amarillo to 9.12 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 35.190, -101.994
The convergence of two outflow boundaries over the city of Amarillo (Potter and Randall County) produced thunderstorms capable of producing very intense rainfall. These storms also moved very slowly to the south after developing which allowed for a longer residency time over the city. The intense rainfall caused flash flooding to occur across the southwest side of town. Flood waters were deep enough to come half way up the wheels of cars at the intersection of 45th Ave. and Bell Street (Randall County). This flash flooding persist for a few hours before precipitation ended then quickly receded. Storm total rainfall in these areas ranged from 1 inch to 1.5 inches.
Flash Flood, Randall
- When
- July 14, 6:43 PM CST to 9:00 PM CST
- Where
- Randall County, 9.87 mi W of Amarillo to 9.12 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 35.190, -101.994
The convergence of two outflow boundaries over the city of Amarillo (Potter and Randall County) produced thunderstorms capable of producing very intense rainfall. These storms also moved very slowly to the south after developing which allowed for a longer residency time over the city. The intense rainfall caused flash flooding to occur across the southwest side of town. Flood waters were reported to be as deep as a foot and one half foot deep from the Bell Street exit of Interstate 40 (Potter County) to the intersection of 45th Street and Western Street (Randall County). This flash flooding persist for a few hours before precipitation ended then quickly receded. Storm total rainfall in these areas ranged from 1 inch to 1.5 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520017, 520018.